HEART RHYTHM
COMMUNITY
atrial fib and the long term side effects of flecanide
Avatar_n_tn
by jerzgirl, Dec 03, 2007
I am taking 50 mgs of flecanide twice a day for control of aatrial fib episodes since march '07.  I have been given the choice of staying on the flecanide or not taking it but if i should have an episode i could take 300 mgs at one time.  
all of it scares me, I am ok on the flecanide but am concerned about the long term side effects to other organs as well as my heart but also taking 300 mgs at one time also scares me because i don't know how i would do on that and if that is safe either.  HELP!
Related Discussions
Member Comments (17)
Avatar_n_tn
by betauser, Dec 05, 2007
Hey.....just saw your posting.....I have been looking for someone else on Flecanide for a while now.  My doctor said the same thing..... I am suppose to take 100ms twice a day but when I do take it knocks me into a fog.  I also take nadolol.  The combo seems to be to much for me on a daily basis so he said just take it when I need it.  I take nadolol without fail everyday.  Somedays it works and some days it doesn't.  Without it the flecanide I do have problems but for the most part I would rather put up with a little problem than just be in the fog.  I have had to take the flec. twice in the last 4 days.  How does the flecanide make you feel???  Do you have any problems???  

Avatar_n_tn
by RunnerM, Dec 10, 2007
Good Morning -- I just joined the forum and your post caught my eye.  I have one notable side effect of flecainide -- I take 100mg AM, 150 PM.  As a marathoner flecainide seems to have suppressed my exercise heart rate significantly.  It has not changed my at rest rate but am unable to get my HR to elevate to a level that allows me to train/race at a satisfactory rate.  I have not had an episode in over 5 months but this particular side effect represents a change in lifestyle for me.
Avatar_n_tn
by sueinns, Dec 10, 2007
Hi RunnerM:

I'm not that familiar with flecainide but I do know that betablockers do the same thing.  Forget about getting your heart rate up past a certain point on beta blockers.  The reason for this is your heart responds to the exercise by wanting to pump more (increase heart rate) and the beta blocker prevents this from happening.  Although it controlled my palpitations, it also adversely affected a very important part of my life so I was prescribed Cardizem (calcium channel blocker) and got my life back - not 100% but much better than on the betablocker.  Unfortunately, the SVT's and PVC's have returned and the medication seems to not be working as well.  I'm awaiting an ablation.

You may find it interesting that athletes and runners in particular have a higher than average chance of developing atrial fibrillation or other arrhythmia.  Runner's World had an article a few months back and the British Journal of Medicine published a study.
Avatar_f_tn
by scaredtodeath1, Dec 12, 2007
I was was put on flecainde while I was pregnant and also took 50mg 2x's per day.  Initially when I went on it I was sent to the heart center here in my hometown and given large doses 100mg 4x's a day for three days, and I did not have any problems or after effects.
Avatar_n_tn
by betauser, Dec 13, 2007
Oh my gosh......  I had the same problem.  I went to a stress test and they told my my target heart rate was 160.  After getting to a full out run I couldn't get my heart rate over 102!!!!!  102 I couldn't believe it.  Are you just on flecanide??
Avatar_n_tn
by amanda82, Dec 13, 2007
Hi!
I have been on Flecainde since July. I also take Dig .25 once a day. One the Flecainde I take 150 twice a day. I've never had any problems with either. I do sometime go into AFib at night but that's because I think I need to be on the Dig twice a day. Anyway, when I got on the Flecainde orginally I was taking 100 twice and they told me that my heart rate may drop. I am on a ZERO exercise restriction, but during my last stress test my goal was 160 and that was my resting heartrate. So... I know this probably isn't helping anyone but I am just glad to know someone else is one it. When I have to mention it to anyone they are like... "What?, what is that" Do ya'll get the same thing?
Avatar_n_tn
by sajay500, Jan 22, 2008
Hi there,

I'm a thirty five year old male.

I've been on 100mg of flecainide taken twice daily for about a year now - the reason being that i had bouts of A.F and like you used to take 300mg in one go as cardioversion' . As these became more frequent it was decided by my cardiologist to plumb for 100 mg twice daily, since this i have had no probs other than the occasional 'flutter' when stressed!.

Please don't worry,I have an excellent Dr i see privately who assures me that flecainide is safe in long-term use for persons with health hearts. I have no side affects and don't know I'm taking it.

Here is a tip; In the morning you brush your teeth have a shower (looking after your body -right) now you just lookng after your insides too.

As my Dr said to me...there is no such thing a a perfect human body, thank goodness for the knowledge we have  - A fib can now be controlled.
Be happy and very kindest wishes to you- and please do not worry. If ou want to chat further please reply.
Simon. Birmingham U.K



Avatar_m_tn
by Tigersguy, Mar 04, 2010
A year ago, at the age of 56,  I had a first episode of heart problems when I devleoped SVT in the middle of the night with a heart rate of 180.  I was given amioderone in hospital which seemed to work and was put on a beta blocker.  Two seeks later I had an episode of AF with an irregular rate of around 120 and ended up in hospital again in the middle of the night.  I was then put on sotalol which didn't wok and over the next few weeks I was having daily episodes lasting from 1-6 hours but always eventually converting back to normal rhythm.  I then saw a private cardiologist and, after having a heart scan which showed it to be fairly normal structutally, he put me on flecainide 50mg twice a day.  This worked most of the time but I was still getting a breakthrough about once a month.  So I have progressed to first 50mg 3 times a day and now 100mg twice a day. This now seems to be working and I haven't had an episode for over two months.

BUT - I am worried about long term effects and can't seem to find much on this by googling.  It seems to be better than the alternative of having palpitations on a daily basis.  I have talked to my cardiologist about ablation but not sure I am ready to go there yet and he isn't recomendign ti at his stage.  

In terms of side effects I seem to get very tired a lot of the time but nothing much else.

If anyone has any longer term experience, ie years of using flecainide I would be pelased to hear from them.
Avatar_m_tn
by kevk, Mar 05, 2010
In April I will have been on Flecainide for 15 years at 150 mg twice daily. So far the only symptoms I have is fatigue, Blurred vision once in a while. I am not sure if it is a side effect but my exercise heart rate only gets to the upper 60`s.
I was put on the med for sustained V-tach and svt. I still get short bursts of v-tach but at a much slower rate 150 range. My ICD has not discharged since starting flecainide.